Express Pharma
Home  »  Latest Updates  »  Common osteoporosis drugs can increase risk of rare fractures

Common osteoporosis drugs can increase risk of rare fractures

The risk of atypical femur fractures increases with longer bisphosphonate use, especially after five years

1 760
Read Article

The risk of atypical femur fractures increases with prolonged use of bisphosphonates, drugs commonly used to treat osteoporosis, according to a new study.

The research, conducted by scientists at the University of Sheffield in collaboration with Kaiser Permanente, Southern California and the University of California, San Francisco, found that, although rare, the risk of the stress or ‘insufficiency’ fracture which is not caused by trauma increases with longer use of bisphosphonates – especially after five years.

The findings, published in the New England Journal of Medicine, also show that Asian women are at approximately five times the risk of the rare thigh fractures with prolonged bisphosphonate use compared to white women.

Richard Eastell, Professor of Bone Metabolism at the University of Sheffield and co-author of the study, said, “Bisphosphonates are commonly used in the UK – about 10 per cent of older women take treatments such as alendronic acid to help treat osteoporosis.

“Our research shows this type of fracture is rare in white women, affecting about seven in 10,000 after five years of treatment. However, the study identified a number of risk factors – the risk of fracture increases the longer the treatment is taken and the fractures are much more common in Asian women who have used the treatment for a prolonged period.

“This study is the first to estimate the number of hip fractures saved because of bisphosphonates compared to the number of atypical fractures caused. Out of 10,000 women treated for five years, seven atypical femur fractures were caused, however 184 hip fractures were prevented.”

Bisphosphonates have been used since the 1990s as an effective medication to reduce the risk of hip, spine and other fractures among ageing women with osteoporosis.

However, in 2006 reports began to emerge about women who were taking the bisphosphonates developing unusual fractures in their thigh bones.

While some small studies on this condition have been conducted, they had mixed results.

Researchers in this current study looked at the issue among a large, ethnically and racially diverse patient population. The study also provides important new insights into whether the risk of these fractures decreases once the drug is stopped.

The international team studied the electronic health records of nearly 200,000 bisphosphonate-treated women aged 50 and older from Kaiser Permanente in Southern California from 1 January 2007 to 30 November 2017. Among the 196,129 women studied, 277 sustained atypical femur fractures.

Lead author of the study, Dennis M Black, Professor of Epidemiology and Biostatistics with the University of California and Investigator with Kaiser Permanente Southern California Department of Research and Evaluation, said, “Atypical femur fractures with bisphosphonate use are extremely rare, particularly compared to the fractures that the bisphosphonates prevent.

“However, this study found that atypical femur fracture risk does increase with length of bisphosphonate use, a risk that may be reduced by taking a break from using bisphosphonates, often referred to as a ‘drug holiday.’”

Other key findings included:

  • The risk of atypical femur fracture was very low for women with three to five years of treatment: one to two cases for each 10,000 women.
  • The benefits of treatment were overwhelmingly positive compared to atypical femur fracture risk. For three to five years of treatment, 100 to 200 osteoporotic fractures could be prevented for each atypical femur fracture associated with treatment.
  • Beyond five years atypical fracture risk increased, suggesting that treatment duration should be limited in women at higher atypical femur fracture risk.
  • Atypical femur fracture and other fracture risk could be predicted, which means treatment can be personalised based on risk factors such as age, bone density, weight and race.
  • Discontinuing bisphosphonate therapy is associated with a rapid decline in atypical femur fracture risk, going from 4.5 fractures per 10,000 women in current users to 1.8 per 10,000 one year after stopping the medication and 0.5 per 10,000 two years after stopping.
  • The study shows physicians the importance of personalised treatment plans based on individual risk factors to reduce the already low risk of atypical femur fracture.
1 Comment
  1. Darshan Singh says

    Very nice article about drugs and it’s use.

Leave A Reply

Your email address will not be published.

 Introducing Smart Autoinjector: Changing the paradigm of usability, cost & size
Know More?
close-image